Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 78, NWS Nashville, TN

September 26, 20096 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 26, 2009, 11:54 AM CDT for 6 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2009, 11:54 AM CDT (16:54 UTC)
Expired
Sep 26, 2009, 2:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 261654
FFWOHX
TNC003-015-031-061-175-177-261900-
/O.NEW.KOHX.FF.W.0078.090926T1654Z-090926T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN CANNON COUNTY IN MIDDLE TENNESSEE...
  COFFEE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MANCHESTER...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN WARREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 PM CDT

* AT 1153 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIOLA AND
  MORRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3526 8590 3535 8604 3536 8616 3534 8626
      3536 8625 3537 8628 3539 8625 3541 8627
      3538 8633 3569 8620 3568 8556 3555 8552
      3554 8561 3550 8553 3545 8553 3540 8548
      3531 8559 3529 8569 3523 8571

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 11:16 AM CDT, 38 minutes earlier.

Area forecast discussion, Sep 26, 11:16 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1116 AM CDT SAT SEP 26 2009

.UPDATE...
SHOWERS AND STORMS DEVELOPED OVERNIGHT AND THEN MASSED INTO A
LARGE PRECIP SHIELD THAT COVERED MUCH OF THE MID STATE THIS
MORNING. SOME AREAS RECEIVED SIGNIFICANT RAINFALL... WITH 1 TO 3
INCHES IN A NARROW BAND FROM PERRY COUNTY NORTHEASTWARD ACROSS
METRO NASHVILLE INTO MACON COUNTY. ALSO...THERE WERE SOME
ISOLATED AMOUNTS TO 3 INCHES OVER THE PLATEAU. SEVERAL FLASH FLOOD
WARNINGS AND FLOOD ADVISORIES WERE ISSUED EARLIER IN THOSE AREAS.
NEW RAINFALL AMOUNTS THIS AFTERNOON COULD BE AROUND ONE INCH FROM
INTERSTATE 65 EASTWARD...WITH ISOLATED TOTALS TO 3 INCHES POSSIBLE
MAINLY OVER THE PLATEAU COUNTIES. WILL NOT CHANGE THE PRESENT FLASH
FLOOD WATCH SCENARIO. THUS...IT WILL EXPIRE ON SCHEDULE FOR METRO
NASHVILLE AND THE SOUTHWEST PART OF THE MID-STATE...BUT REMAIN IN
EFFECT UNTIL 4 PM FOR THE EASTERN COUNTIES WHERE THE HEAVIER RAINS
ARE EXPECTED.

THE ONLY AREA TO ESCAPE SIGNIFICANT RAINS LAST NIGHT AND SO FAR
TODAY IS THE AREA NORTHWEST OF NASHVILLE...THE SAME PLACE THAT
HAS DODGED MUCH OF THE RAIN OVER THE PAST COUPLE WEEKS.

MOST OF THE FORECAST IS IN GOOD SHAPE AS PRECIP CHANCES WILL
GRADUALLY TAPER FROM WEST TO EAST THIS AFTERNOON. HOWEVER...NOT
CONFIDENT THAT RAINS WILL END ENTIRELY IN THE NORTHWEST THIS
AFTERNOON PER CURRENT GRIDS SO WILL RE-INTRODUCE SMALL POPS IN
THAT AREA FOR REST OF TODAY.

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT SAT SEP 26 2009/

SHORT TERM (THRU MON)...
RADAR MOSAIC CONTINUES TO SHOW RW DEVELOPMENT NEAR A SAVANNAH-
NASHVILLE-GLASGOW KY LINE. CELLS ARE MOVING NE AROUND 30 MPH
W/TRAINING FM THE SOUTHWEST. THIS IS CAPTURED WELL IN THE LATEST
MODELS WITH STEADY QPF AXIS THROUGH 12Z. TWO INCHES OF RAINFALL
IS EXPECTED ALONG THE LINE WITH LOCALLY HIGHER AMOUNTS THROUGH
12Z. FFA ON TRACK.

LATEST MODELS SIMILAR W/UPR SYS ACCELERATING EAST TDAY. EXPECT A
GRADUAL SHIFT OF HIGH QPF EAST OF I-65 BY LATE MORNING. DETERIORATING
CONDITIONS EXPECTED FOR PLATEAU AS HEAVY RAINFALL SPREADS INTO THE
REGION THIS MORNING. BY AFTERNOON...DRIER AIR CUTS INTO W MID TN
AND WL LET FLASH FLOOD WATCH RUN TIL NOON FOR METRO NASHVILLE AND
SOUTHWEST MID TN.

CONCERNING AREAS EAST OF I-65...PARTICULARILY THE PLATEAU...HEAVIER
RAINFALL EXPECTED 15-21Z. TWO TO FOUR INCHES OF RAINFALL WITH LOCALLY
HIGHER AMOUNTS. FFA ON TRACK THROUGH 21Z. PCPN WL TAPER BY LATE
AFTERNOON IN THE PLATEAU.

SCT RW- ACR N MID TN THIS EVENING. MUCH BETTER WEATHER SUNDAY W/PLENTY
OF SUN. SECONDARY COLD FRONT PUSHES THROUGH LATE SUNDAY NIGHT WITH COLDER
TEMPS AND SCT RW PLATEAU.

LONG TERM (TUE-FRI)...
CANADIAN HIGH PRES AND MUCH COLDER H8 AIR KEEP TEMPS BLW NORMAL
TUE-WED. SOME MODERATION THU-FRI W/LIGHT SOUTH FLOW.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR TNZ010-011-
030>034-063>066-077>080.

FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TNZ008-009-027>029-
056>062-075-093>095.

&&

LV
Hazardous weather outlook, Sep 26, 5:44 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CDT SAT SEP 26 2009

TNZ010-011-030>034-063>066-077>080-271030-
CLAY-PICKETT-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-
WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
544 AM CDT SAT SEP 26 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IN EFFECT TODAY. TWO TO FOUR INCHES OF RAINFALL
IS EXPECTED WITH LOCALLY HIGHER AMOUNTS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ008-009-027>029-056>062-075-093>095-271030-
SUMNER-MACON-DAVIDSON-WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
544 AM CDT SAT SEP 26 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IN EFFECT UNTIL NOON TODAY. TWO TO FOUR INCHES
OF RAINFALL IS EXPECTED WITH LOCALLY HIGHER AMOUNTS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>007-022>026-271030-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-
544 AM CDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

04

In the hours before

Local storm report, Sep 26, 7:37 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
737 AM CDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      15 SE NASHVILLE         36.02N 86.60W
09/26/2009                   DAVIDSON           TN   EMERGENCY MNGR

            HEAVY RAINFALL/FLOODING NEAR MILL CREEK. SOME ROAD
            CLOSURES.

&&

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:09 AM CDTFlash Flood WarningOHXTrousdale, Wilson3 hr
Sep 26, 5:35 AM CDTFlash Flood WarningOHXClay, Jackson3 hr
Sep 26, 5:39 AM CDTFlash Flood WarningOHXSmith3 hr
Sep 26, 5:57 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Wilson3 hr
Sep 26, 7:09 AM CDTFlash Flood WarningOHXOverton, Putnam, White3 hr
Sep 26, 7:49 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry, Wayne3 hr
Sep 26, 9:27 AM CDTAreal Flood AdvisoryOHXBedford, Coffee, Giles, Lawrence, Lewis, Marshall and 3 more3 hr
Sep 26, 9:31 AM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Putnam, Van Buren, Warren, White3 hr
Sep 26, 12:23 PM CDTRiver Flood WarningOHXBedford8 hr
Sep 26, 12:55 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Wilson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.